Unsafe Use of Intravenous Haloperidol Pervasive in Hospitalized Elderly

1University of Colorado School of Medicine, Aurora, CO
2University of Colorado Hospital, Aurora, CO

Meeting: Hospital Medicine 2012, April 1-4, San Diego, Calif.

Abstract number: 97626

Background:

Delirium, an acute decline in attention and cognition, is present in 11–24% of elderly patients on hospital admission, and another 6–56% will develop delirium during their hospital stay. Off–label intravenous (IV) administration of haloperidol is often used first line for symptomatic management of delirium due to its rapid onset and ease of administration. However, numerous case reports of QT prolongation, Torsades de Pointes (TdP), and sudden death has been associated with IV haloperidol. The FDA now requires a warning on the packaging to use electrocardiogram (ECG) monitoring in patients receiving IV haloperidol. Although there are no specific guidelines on how to manage these patients, there are expert recommendations available for management of drug–related QT prolongation. PURPOSE: To determine whether hospitalized elderly patients who are prescribed IV haloperidol receive expert recommendation–concordant care to minimize adverse events related to QT prolongation.

Methods:

We conducted a retrospective study of patients over the age of 65 years who have received at least one dose of IV haloperidol lactate at the University of Colorado hospital (UCH) between January 1, 2008 and January 1, 2011. Patient demographic information and co–morbid conditions based on ICD–9 codes were collected from administrative records. The dose and frequency of IV haloperidol ordered, the date of first dose of haloperidol administered, and concomitant QT prolonging drugs were obtained from electronic medication administration record. QTc from ECG measured within 7 days prior and within 24 hours after first dose of haloperidol, if performed, was abstracted from the electronic medical record.

Results:

Five hundred fifty–six patients received IV haloperidol during the study period. The mean age of included patients was 78[pm]8.7 years, 220 (39.6%) were female. The median size of the first dose of haloperidol given was 2 mg (range 0.2–10 mg); 110 (19.8%) patients were given = 5 mg for their first dose. There were 444 (79.9%) patients with an ECG performed within 7 days of their first dose of haloperidol. Among those patients, the average baseline QTc was 460[pm]46 ms. Seventy two (16.2%) patients received IV haloperidol despite having a baseline QTc = 500 ms. Of the 178 patients with a QTc = 450 ms prior to receiving haloperidol, only 38 (21.3%) had a repeat ECG within 24 hrs after receiving their first dose of haloperidol.

Conclusions:

Off–label IV haloperidol use is common among the hospitalized elderly. Fifty–eight percent of patients in our study population did not receive care concordant with expert recommendations. More than 1 in 10 elderly patients received IV haloperidol despite a QTc = 500 ms even after the FDA black box warning was issued. Interventions to improve physician prescribing and assure proper monitoring for this medication should be implemented.

To cite this abstract:

Wolfe B, Cheung D, Cumbler E, Wald H. Unsafe Use of Intravenous Haloperidol Pervasive in Hospitalized Elderly. Abstract published at Hospital Medicine 2012, April 1-4, San Diego, Calif. Abstract 97626. Journal of Hospital Medicine. 2012; 7 (suppl 2). https://www.shmabstracts.com/abstract/unsafe-use-of-intravenous-haloperidol-pervasive-in-hospitalized-elderly/. Accessed November 18, 2019.

« Back to Hospital Medicine 2012, April 1-4, San Diego, Calif.